Failure to properly manage warfarin dose

July 8, 2019

Presentation

An 89-year-old woman suffered a fractured right femur requiring surgical repair. She had a complicated history and comorbidities, including coronary artery disease, myocardial infarction, congestive heart failure, atrial fibrillation, pacemaker, diabetes with retinopathy, osteoporosis with history of compression fractures, chronic obstructive pulmonary disease, bladder cancer, and chronic kidney disease.

The patient’s medications included a long-standing prescription for warfarin 5 mg daily, except 2.5 mg on Wednesdays and Sundays.

The patient was admitted to a local hospital for right hip repair. Her warfarin was suspended before surgery. Following a successful procedure, the patient’s usual dosage of warfarin was increased to 10 mg to reach the patient’s therapeutic range (INR between 2.0 and 3.0). 

 

Physician action

Two weeks after surgery, the patient was transferred to a rehabilitation facility under the care of an internal medicine physician. Upon arrival at the facility, the patient was noted as receiving warfarin 10 mg daily, and her INR was 1.5. In the hospital discharge summary, the hospitalist indicated the patient was being transitioned off enoxaparin onto warfarin. The warfarin would be continued at the current dosage until the INR was greater than 2, and then the warfarin dose should be adjusted accordingly. 

During her time in the rehab facility, the patient was not treated or examined by the internal medicine physician. Instead, the patient saw the physician assistant. The patient remained on the increased dosage of 10 mg of warfarin and her repeat INR level reached 2.7.

The physician was informed of the patient’s therapeutic INR level, but no changes were made to the dosage. The patient’s treatment plan was to continue the warfarin at 10 mg and recheck the INR in one month.

Approximately one month later, while still in the rehabilitation facility, the patient was noted to have abdominal distention, nausea, vomiting, and diarrhea. She was transferred to the hospital for evaluation, imaging studies, and lab testing. 

The patient’s INR was greater than 6 — twice the acceptable normal range. The imaging studies suggested bleeding in her gastric and duodenal wall. In addition to the abdominal hemorrhage, the patient developed cholecystitis, which was treated with a percutaneous cholecystostomy tube. 

Although the swelling resolved, the patient was severely malnourished and did not recover. She was discharged to home hospice care two weeks after admission, and died three days later.

 

Allegations

The family filed a lawsuit against the internal medicine physician, alleging failure to properly monitor/manage the warfarin dosage.

 

Legal implications

Prescribing warfarin can be challenging because its therapeutic range is narrow and its metabolism is affected by patient genetics, as well as medication interactions and diet. Warfarin dosages are individualized to account for these factors.

The PT/INR study allows the effect of warfarin to be monitored so that the patient is not over-medicated (bleeding risk) or under-medicated (clotting risk). Maintenance doses of warfarin vary widely from patient to patient, typically ranging from 2 mg/day to 10 mg/day. (1)

Defense experts who reviewed the case were not supportive of the physician’s actions, though the patient was monitored frequently after admission to the rehab facility and appropriately transferred when her condition deteriorated. The consultants stated the physician failed to meet the standard of care due to:

  • failure to review the discharge instructions when the patient was admitted to the rehabilitation facility; 
  • failure to review the admission history and physical exam to determine why the patient was placed on warfarin (how long, usual dose, and current dose); and
  • failure to question why the patient was admitted on a significantly higher dose.

There were multiple times when the INR could have been tested, but was not:

  • The patient was being transitioned off enoxaparin onto warfarin. This change in medication required close monitoring of INR levels. 
  • The patient was placed on multiple antibiotics for treatment of infection. These medications often interact with warfarin and can affect INR results.
  • When the patient reported GI symptoms, as GI bleeding is a known risk. 

The defendant stated that this patient required a higher dosage to maintain a therapeutic INR level due to her comorbidities. Defense consultants were concerned with the defendant’s decision to wait 30 days to recheck the patient’s INR level, stating that the standard of care required more frequent testing of the patient’s INR due to the change in dosage, the patient’s physical condition, and age.

 

Disposition

This case was settled on behalf of the internal medicine physician.

 

Risk management considerations

Medication errors are a significant cause of preventable adverse events. A study conducted by the CDC reported that adverse drug events account for nearly 100,000 hospital admissions each year for adults 65 or older. Approximately two-thirds of these admissions are related to unintentional overdoses involving commonly used medications. Almost one-third involved warfarin-related hemorrhages. (2)

A routine part of any post-hospitalization visit is to review the patient’s history, physical examination, and medication list, along with the hospital discharge summary to determine what post-hospital care is required. The most significant medication on this patient’s medication list was warfarin. Had all of the steps mentioned above been taken, the patient’s INR would have been monitored more closely. 

 

Sources

  1. Jaffer, A, MD, Bragg, L, PharmD. Practical tips for warfarin dosing and monitoring. Cleveland Clinic Journal of Medicine, Volume 70, Number 4. April 2003. Available at https://my.clevelandclinic.org/ccf/media/Files/anticoagulation-clinics/practical-tips-for-warfarin-dosing-and-monitoring.pdf. Accessed October 4, 2017.
  2. Budnitz DS, et al. Emergency hospitalizations for adverse drug events in older Americans. NEJM. 365:2002-2012. Available at https://www.nejm.org/doi/full/10.1056/nejmsa1103053 .
Previous Article
Failure to monitor warfarin levels

A 70-year-old woman with a history of diabetes, hypercholesterolemia, and hypertension was taken to Hospita...

Next Article
Overprescribing NSAIDs

A 50-year-old man came to the emergency department (ED) of a large medical center with symptoms that sugges...

VIDEO: Failure to Insist on EMS Transport

Watch Now